A drug given to pregnant women to combat epilepsy can significantly lower their child's IQ, researchers say.
Researchers have called for more studies into the possible effects
Scientists studied 375 children born to epileptic mothers in the Liverpool and Manchester areas.
They found children of mothers who took sodium valproate were more likely to have lower IQs and more likely to have anatomical abnormalities.
The Walton Centre of Neurology and Neurosurgery study is in the Journal of Neurology, Neurosurgery and Psychiatry.
The scientists said the results were worrying and more studies were needed to quantify the level of risk faced by epileptic mothers and their babies.
Currently doctors weigh up the risks and benefits of taking anti-epilepsy drugs during pregnancy compared to the risk to unborn babies by their mothers suffering seizures.
About one in 1,000 people have epilepsy and one in every 200 women attending antenatal clinics is being treated with anti-epileptic drugs.
The research team interviewed youngsters, carried out intelligence tests, checked hospital notes and studied their degree of anatomical abnormality through photographs.
All of the children were exposed to anti-epilepsy drugs during pregnancy apart from 80.
Of these, 41 were exposed to sodium valproate, 52 to carbamazepine and 21 to phenytoin.
Results 'of concern'
The study showed children whose mothers took sodium valproate on its own had below average IQs and were more likely to have a lower verbal IQ.
They were also more likely to have anatomical abnormalities - 44% compared to 9% of those who took carbamezepine and 2% whose mothers did not take any anti-epilepsy drugs during their pregnancy.
The drug was very effective at controlling seizures which, during pregnancy, are also linked to a lower IQ.
The researchers concluded that: "The results of our study are of concern given that valproate was first licensed in the UK in 1975.
"The last 10 years have seen the licensing of seven new AEDs (anti-epilepsy drugs), some of which may come to be used commonly during the child-bearing years."
In an accompanying editorial, Prof Simon Shorvon, of London's Institute of Neurology, said the finding of longer term developmental effects in some children was "deeply worrying".
He said the study was potentially a "major clinical concern" and more research was urgently needed.